Missouri, 2016

Flash Flooding and Hail in Missouri, May 28 to 31, 2016

May 28 to 31, 2016 · NWS SGF · 15 events in 7 counties and zones

Several rounds of thunderstorms over a few of days led to minor flooding and isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of thunderstorms over a few of days led to minor flooding and isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 28, 2:35 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 28, 2:35 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
335 PM CDT SAT MAY 28 2016

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM CDT Sat May 28 2016

A weak cold front is working its way east through the CWA early
this afternoon. A few thunderstorms have started to develop over
parts of central Missouri, and this area along with the eastern
Ozarks will be most favored for convection through the rest of
this afternoon and evening. Thunderstorm coverage is expected to
remain widely scattered, and most locations will remain dry. Weak
shear and only moderate instability will limit any severe weather
potential through tonight. Small hail, moderately gusty winds and
frequent lightning will still be possible with any thunderstorms,
however.

Temps tonight should fall into the low to mid 60s, with somewhat
drier air building in from the northwest. This slightly drier
airmass, along with a bit of ridging aloft, should help temper
thunderstorm chances significantly through the day Sunday. Save
for perhaps an isolated shower or storm over far southwestern
Missouri, it looks as if the Sunday will be a dry day for the vast
majority of the forecast area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 242 PM CDT Sat May 28 2016

Models indicate a slow backing of the upper level flow from
Memorial Day through the middle of next week. The models have also
been consistent in bringing short wave energy through the central
Plains and then Mid-Mississippi Valley during the day on Memorial
Day during peak heating. This should result in at least scattered
shower and thunderstorm activity.

A stronger short wave trough will then dig and close off across
the northern Plains from Tuesday into Wednesday. This should drive
a cold front into, and eventually through the Ozarks from
Wednesday into early Thursday. This will continue the chances for
showers and thunderstorms.

Cooler weather is then expected behind the front by the end of
next week with increasing potential for dry weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1235 PM CDT Sat May 28 2016

VFR conditions are expected through the rest of this afternoon. A
few scattered thunderstorms are possible this afternoon and
evening, though the vast majority of activity will remain to the
east of the terminals.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Schaumann
AVIATION...Boxell
Hazardous weather outlook, May 28, 12:13 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT SAT MAY 28 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
113 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
  AND EVENING ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS. A
  FEW STRONG STORMS WILL BE POSSIBLE ACROSS CENTRAL
  MISSOURI...THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
  THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A FEW STORMS WILL STILL BE POSSIBLE AT TIMES SUNDAY WITH A
  BETTER CHANCE FOR STORMS ON MEMORIAL DAY. THE MAIN POTENTIAL
  HAZARDS SUNDAY AND MONDAY WILL BE CLOUD TO GROUND LIGHTNING
  STRIKES AND LOCALLY HEAVY RAINFALL.

  THE ACTIVE WEATHER PATTERN WILL THEN CONTINUE NEXT WEEK AS
  MORE UPPER LEVEL DISTURBANCES TRACK THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Special weather statement, May 28, 3:59 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT SAT MAY 28 2016

MOZ058-282245-
MARIES MO-
459 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR MARIES COUNTY UNTIL 545 PM CDT...

AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIXON...OR 16 MILES NORTH OF WAYNESVILLE...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
BELLE...                          VIENNA...
BRINKTOWN...                      VICHY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3824 9164 3815 9164 3815 9163 3805 9164
      3805 9189 3803 9193 3804 9195 3801 9198
      3802 9218 3813 9216 3829 9199 3829 9168
TIME...MOT...LOC 2159Z 234DEG 28KT 3806 9213

RUNNELS

The radar

The St Louis radar (KLSX), 136 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Maries

When
May 28, 4:28 PM CST
Where
Maries County, 0.54 mi E of Brinktown
Measured
1.5 in hail
Reported by
Public
Coordinates
38.130, -92.070

Hail, Maries

When
May 28, 4:37 PM CST to 6:37 PM CST
Where
Maries County, 0.69 mi N of Vienna
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.190, -91.950

Hail, Douglas

When
May 28, 4:37 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.950, -92.660

Hail, Douglas

When
May 28, 5:11 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.950, -92.660

Hail, Douglas

When
May 28, 5:25 PM CST
Where
Douglas County, Ava
Measured
1 in hail
Reported by
Public
Coordinates
36.950, -92.650

There were a couple pictures of the hail on social media.

Hail, Douglas

When
May 28, 5:55 PM CST
Where
Douglas County, 2.61 mi WNW of Sweden
Measured
1.75 in hail
Reported by
Public
Coordinates
36.900, -92.540

Hail, Douglas

When
May 28, 6:04 PM CST
Where
Douglas County, 1.8 mi WSW of Gentryville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.860, -92.400

Hail, Phelps

When
May 28, 7:09 PM CST
Where
Phelps County, 0.69 mi S of Newburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.910, -91.900

Hail, Phelps

When
May 28, 7:30 PM CST
Where
Phelps County, 3.45 mi S of Bundy Jct
Measured
1 in hail
Reported by
Public
Coordinates
37.870, -91.950

Thunderstorm Wind, Jasper

When
May 30, 11:50 AM CST
Where
Jasper County, 0.88 mi NE of Carthage
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.180, -94.310

There were multiple trees and power lines blown down.

Flash Flood, Cedar

When
May 30, 2:30 PM CST to 4:30 PM CST
Where
Cedar County, 2.98 mi WSW of El Dorado Spgs Arpt to 2.38 mi WSW of El Dorado Spgs Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.828, -94.067

There was a few roads flooded and impassable near 151 Road and East 500 Road west of Highway 32 southwest of El Dorado Springs.

Flash Flood, Barton

When
May 31, 7:00 PM CST to 9:00 PM CST
Where
Barton County, 2.91 mi NNW of Golden City to 2.86 mi NNW of Golden City
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.436, -94.128

Southeast 100th and 40th Road was closed due to flooding.

Flash Flood, Barton

When
May 31, 7:00 PM CST to 9:00 PM CST
Where
Barton County, 3.08 mi SW of Newport to 3.09 mi SW of Newport
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.495, -94.135

Highway 160 and Southeast 90th was closed due to flooding.

Flash Flood, Dade

When
May 31, 7:00 PM CST to 9:00 PM CST
Where
Dade County, 2.83 mi SW of Ernest to 2.75 mi SW of Ernest
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.449, -93.953

The intersection of Highway 97 and Highway VV was closed due to flooding.

Flash Flood, Barton

When
May 31, 7:15 PM CST to 9:15 PM CST
Where
Barton County, 2.28 mi WSW of Golden City to 1.81 mi W of Golden City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.393, -94.141

A portion of Highway 126 near 90th Lane was closed due to flash flooding. There were a couple people that drove into high water and had to be rescued from their car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627808, 627807, 627809, 627810, 627815, 627814, 627811, 627812, 627813, 627816, 627802, 627803, 627804, 627805, 627806.